Percocet is a prescription medication prescribed to relieve moderate-to-severe short-term pain symptoms. Percocet contains two active ingredients: the opioid oxycodone and the non-opioid pain reliever acetaminophen. Acetaminophen is a pain reliever that’s also sold in over-the-counter medications like Tylenol. Oxycodone is also sold in other medications like OxyContin. While Percocet is a regulated opioid medication, it has high abuse potential. Like other opioids, it’s often used as a recreational substance. Even regular use that lasts for too long can cause dependence and addiction.
Opioid misuse can be life-threatening on its own, but it may be even more dangerous when it’s used in combination with acetaminophen. Acetaminophen is relatively safe and well-tolerated under normal circumstances, which is why it’s sold in OTC medications. It has almost no misuse potential on its own. However, because people can develop a dependence and addiction to the oxycodone in Percocet, they may also take high doses of acetaminophen over a long period of time. This can damage the liver and lead to potentially fatal consequences. In 2009, the Food and Drug Administration sought to curb acetaminophen and opioid overprescription.
Prescription drugs that contain oxycodone and other opioids have been implicated as contributors to the opioid crisis that’s led to an increase in opioid dependence, addiction, and overdose. Percocet misuse can lead to substance use disorders and uncomfortable withdrawal symptoms that make it difficult to quit.
Learn more about Percocet withdrawal and how it can be treated safely and effectively.
Will You Experience Percocet Withdrawal Symptoms?
Your likelihood of experiencing Percocet withdrawal will depend on several factors, including how long you use the drug and your typical dose. Percocet is often prescribed for short-term use for pain that only lasts for a few days or weeks. If you’ve used the drug as prescribed for a few days, it’s unlikely that you’ll experience significant withdrawal symptoms when you stop taking it. Misuse and recreational use significantly increase your risk of developing a substance use problem and going through withdrawal when you try to quit.
Percocet misuse may involve high doses, frequent doses, or taking the drug over many weeks or months. While most Percocet use disorders come with opioid misuse, it is possible to develop an opioid use disorder after using the drug as directed. Even prescription opioid use can cause chemical dependency if you take the drug for a long time. Dependence is a common problem in people who take prescription opioids for chronic pain symptoms.
The biggest factor in your experience with Percocet withdrawal is chemical dependence. Chemical dependence, also known as physical dependence, is your body’s adaptation to the presence of a drug that interacts with your nervous system. Drugs like opioids manipulate your brain’s chemical communications.
In this case, oxycodone binds to opioid receptors, which are designed to bind with your body’s own opioids, called endorphins. Oxycodone is more powerful than your endorphins, so your body adapts to the regular introduction of this chemical. Adaptation may involve adjusting your natural chemical balance to include oxycodone. When you stop using the drug, your brain will be thrown out of balance, suddenly causing uncomfortable side effects.
You can usually notice signs that you’re becoming chemically dependent on an opioid, especially when you start to experience tolerance. Tolerance is the sensation that your typical dose is becoming less effective. As your brain and body adapt to the drug, you’ll start to experience diminishing effects when you take the drug. You may also feel the need to use it more often or increase your dose.
What Are Percocet Withdrawal Symptoms?
As an opioid, the oxycodone in Percocet can create very uncomfortable withdrawal symptoms. The discomfort you might experience after quitting an opioid may mimic the symptoms of the flu. In some cases, it’s compared to a particularly bad case of the flu with severe nausea and vomiting. Percocet isn’t associated with life-threatening withdrawal symptoms, but the unpleasant symptoms and drug cravings make it difficult to get through without relapse. Even though it’s not common to experience life-threatening withdrawal symptoms, medical treatment can help you get through opioid withdrawal without returning to drug use experiencing severely unpleasant symptoms.
Percocet withdrawal symptoms may include:
- General discomfort
- Sleep disturbances
- Runny nose
- Teary eyes
- Opioid cravings
- Muscle aches
- Sore joints
Opioid withdrawal symptoms may be more severe if you take a drug like Percocet for a long time before quitting cold turkey. If you’ve decided you need to stop taking a drug, speak to a doctor or medical professional about quitting before going cold turkey. Tapering or detox can help you avoid some very severe symptoms.
When Do Symptoms Start?
The oxycodone in Percocet has a relatively short half-life at a little over three hours. After the drug reaches its half-life, you may start to feel its effects diminish. Within the next few hours, you may start to experience uncomfortable symptoms. Your withdrawal symptom timeline can vary based on the severity of your chemical dependence on Percocet, but you’re likely to feel your first symptoms within 24 hours. Symptoms will begin slowly, and you may feel like they’re mild at first. As time passes, symptoms will intensify until they peak.
How Long Does Withdrawal Last?
You may experience peak symptoms a few days after your last dose. Peak symptoms can include nausea and vomiting, but as soon as you reach this phase, you’ll start to feel better. The day after, your peak symptoms will be more comfortable, and your most severe nausea and other physical symptoms will start to diminish. After five days to a week, most of your symptoms will be gone, but you may have some lingering issues like anxiety, insomnia, or depression.
Is Percocet Withdrawal Dangerous?
Drugs like alcohol and central nervous system depressants can cause some severe and life-threatening withdrawal symptoms like seizures and heart-related complications. Opioids like oxycodone can have some sedating effects like depressants, but they work differently in the brain and can cause a different set of withdrawal symptoms. Opioids bind to receptors all over the body, and you’re likely to experience full-body symptoms like body aches, nausea, and runny nose. It causes similar symptoms to the flu or a cold because infections also cause full-body symptoms.
In some cases, opioid withdrawal can lead to dangerous complications that involve dehydration. Like the flu, symptoms like vomiting, diarrhea, and sweating can make you lose fluids quickly. In most cases, you can avoid dangerous dehydration by drinking plenty of fluids. But if you don’t have access to water or if you can keep fluids down, you may need to seek medical treatment.
It’s rare for Percocet to cause deadly withdrawal symptoms, but the threat of dehydration is another reason to seek medical advice before quitting the drug cold turkey. Still, if you’ve moved from prescription opioid misuse to illicit opioid use, quitting as soon as possible is your first priority since each dose can be unpredictable, possibly including a dangerous substance like fentanyl.
How Is Percocet Withdrawal Treated?
Percocet withdrawal may be treated in several ways. If you’ve been taking the drug as directed by a prescription and you feel you may have become dependent, speak to your doctor. If your pain symptoms are under control and you’d like to get off your opioid, speak to the prescribing doctor to seek a second opinion. Your doctor may be able to help you develop a tapering schedule to get off the drug slowly. Tapering can allow your body and nervous system to adapt to the drug slowly over time rather than sending you into abrupt chemical imbalance.
If you’ve developed a more severe opioid use disorder, you may need more robust addiction treatment options. Treatment may start with medical detox, especially if you’re likely to go through severe withdrawal symptoms, or if you have a medical condition that needs to be treated or monitored during withdrawal.
If you have high-level medical or psychological needs, you may go through an inpatient or residential treatment program. In some cases, people with stable medical and psychological health can benefit from residential programs if they have a poor living environment or a high potential for relapse.
If you can live independently safely, and without a significant risk of relapse or other complications, you may go through an outpatient treatment program. Depending on your needs, there are outpatient treatment programs with fewer than nine hours, more than nine hours, and more than 20 hours of treatment services each week.